What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 26, 1:48 PM EST, 10 minutes earlier.
Area forecast discussion, Mar 26, 1:48 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
248 PM EDT Fri Mar 26 2021
.SYNOPSIS...
Expect showers and thunderstorms today as a weak cold front
moves into the region. The front will stall and then push north
Saturday, bringing another chance for a showers or
thunderstorms. Ridging builds in Sunday ahead of a sharp cold
front and upper level trough, again bringing the possibility of
rain Sunday night into Monday. Rain chances continue Tuesday as
shortwave approaches from along the Gulf coast, followed by
another strong cold front later next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A broken band of showers and thunderstorms will slowly move
across the forecast area today. The SPC mesoscale analysis page
indicates mixed layer CAPE values ranging from 500 to 1000 J/kg
through the afternoon. Moderate shear and weak instability will
support a threat of strong thunderstorm winds and small hail.
The threat of widespread severe weather remains low. The
shortwave trough associated with the convection will move well
north of the FA, which limits the amount of upper support for
deep convective activity.
A frontal boundary will stall out across the area late today as
deep southwesterly flow becomes parallel to the boundary. With
continuing south-southwesterly flow in place temperatures will
rise into the low 80s across the eastern Midlands where the
front will take longer to reach. Areas north and west of I-20
will be slightly cooler due to convection and cloud cover, with
highs in the 70s.
SW flow will continue overnight and into Saturday. This will
slowly drive the stalled cold front northward. Convergence
along the northward moving boundary will again bring the chance
of showers and thunderstorms starting around sunrise on
Saturday. Low temps are expected to fall into the upper 50s
Saturday morning as we should have slightly weaker winds and
some clearing, especially across the western and northern
Midlands. Abundant low level moisture from rainfall will support
at least patchy fog overnight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday night...The stalled front to our south
will lift back north as a warm front through the morning hours
with increasing southerly flow behind the front. The axis of
higher PWAT air (around 1.4-1.6 inches which is 200 percent of
normal) will also be shifting north through the day and be
northeast of our area by mid afternoon. Instability within the
warm sector is expected to become moderate with guidance showing
MLCAPE values between 1000- 2000 J/kg and Lifted Index values
around -5C to -8C. Isolated to scattered showers and
thunderstorms are expected to develop in the vicinity of the
advancing warm front and focus mainly across the northern half
of the forecast area. Cannot rule out an isolated strong to
severe storm given the forecast instability but confidence is
limited as they may be located north of the strongest
instability. Warm advection through the day with increasing
southwesterly winds will yield warm high temperatures in the
80s with upper 80s expected in the CSRA.
The forecast area will remain in the warm sector overnight and
with some lingering clouds expect mild overnight lows well above
normal with lows in the 60s. Cannot rule out an isolated shower
through the night so will hold on to slight chance to chance
pops overnight.
Sunday and Sunday night...A digging upper trough over the Great
Lakes region and Ohio Valley early Sunday will result in a
deepening surface low lifting northeastward into southeast
Canada and push a cold front into our area during the late
afternoon and evening hours. Ahead of the front, the air mass
will continue to warm with strong southwesterly winds and expect
high temperatures to be well into the 80s and wouldn't rule out
the possibility of some 90 degree temperatures in the eastern
Midlands and CSRA. Deep mixing through the day will actually
limit the instability a bit with guidance suggesting MLCAPE
values around 500mb, however wind shear (0-6km around 50 knots)
should be sufficient to support an organized convective threat.
SPC has the area outlooked in a slight risk of severe weather.
Forecast soundings indicate a generally linear hodograph which
would favor a damaging wind and hail threat and minimize the
threat of tornadoes. The convection is likely to be mature and
ongoing by the time it arrives into the western Midlands late
afternoon and should be cold pool dominated allowing it to
continue to push through the area despite the limited
instability.
The front and associated convection will shift east of the
forecast area as high pressure builds into the region from the
northwest. Northwesterly winds will stay up through the night
and keep the boundary layer mixed with cold advection occurring
so strong radiational cooling is not expected. Overnight lows
are expected to drop into the upper 40s to lower 50s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A fair weather day is expected on Monday in the wake of the
departing upper trough with surface high pressure in place.
Active weather returns by Tuesday through the middle of the week
as a weak upper trough over the Gulf Coast states lifts
northeastward into the Carolinas and Delmarva region in response
to another digging upper trough over the upper midwest. There
remains some uncertainty regarding the timing and how much deep
moisture may be available to that system on Tuesday.
Ensemble mean 500mb flow indicate a gradual deepening of the
upper trough over the Ohio Valley into Tennessee Valley mid week
with southwesterly flow aloft over our area on Wednesday. This
should support continued warm moist advection into the region
and keep the chances of rain in the forecast. The upper trough
will push a strong cold front through the region Wednesday night
or Thursday. A cool Canadian air mass will descend on the
region by Friday. Temperatures during this period will be
generally near normal, although on Tuesday there is a chance we
could see some cold air damming set up which would keep
temperatures below normal. Highs will also be below normal
behind the front on Friday.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
An area of showers and thunderstorms will move across the region
today. Expect MVFR cigs through much of the day as the
convection and associated frontal boundary pass. Periods of
thunderstorms from mid-day and during the afternoon may produce
strong winds, small hail and lightning. Confidence in
thunderstorms near the TAF sites is highest at AGS/DNL, then
CAE/CUB then OGB. However all TAF sites may experience
thunderstorm impacts. Outside of convection, SW winds will be
around 10 kts with gusts around 20 kts into the afternoon. Winds
may become WSW late today behind the front, and decrease in
speed slightly.
The front will stall near or just south of the forecast area
late today. VFR ceilings may return in the late afternoon or
evening. There woun't be much of a break from the active weather
however. The front will lift back to the north overnight and
could bring additional convective activity along with MVFR/IFR
ceilings. Fog will also be possible tonight due to abundant low
level moisture. The wind fields will weaken significantly
overnight with winds becoming light on Saturday morning. Rain
chances will increase during the morning on Saturday.
EXTENDED AVIATION OUTLOOK...Expect active weather through Sunday.
There may be intermittent visibility and ceiling restrictions.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Mar 26, 3:52 AM EST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
452 AM EDT Fri Mar 26 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
270900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
452 AM EDT Fri Mar 26 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
There is a marginal risk for strong to isolated severe thunderstorms
through mid-afternoon as a cold front crosses the area. The main
severe threat will be damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A cold front will cross the region on Sunday, bringing the threat of
thunderstorms. A few of these storms could be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 26, 10:56 AM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
1156 AM EDT Fri Mar 26 2021
SCZ021-022-261645-
Fairfield SC-Kershaw SC-
1156 AM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield and Kershaw Counties Until 1245 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 1156 AM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Wateree
State Park to 6 miles northwest of Killian, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive
cloud to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Camden, Lake Wateree Dam, Lugoff, Westville, Longtown, Cassatt,
Liberty Hill, Elgin, Goodale State Park, Lake Wateree State Park,
Blythewood, Bethune, Ridgeway, North Central High School, Dekalb,
North Towne Square Shopping Center, Antioch, Midway Elementary
School, Boykin and Pine Grove Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 85 and 105.
Interstate 77 between mile markers 30 and 33.
LAT...LON 3437 8029 3434 8037 3430 8036 3428 8044
3425 8042 3418 8046 3410 8058 3408 8069
3409 8075 3418 8087 3427 8083 3423 8106
3451 8080 3451 8074 3448 8073 3451 8069
3448 8066 3449 8055 3452 8053 3451 8033
TIME...MOT...LOC 1556Z 277DEG 26KT 3441 8078 3422 8099Local storm report, Mar 26, 11:03 AM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1203 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 8 ENE RIDGEWAY 34.35N 80.84W
03/26/2021 E0.70 INCH FAIRFIELD SC CO-OP OBSERVER
COOP OBSERVER REPORTS DIME SIZED HAIL AND
SMALL, BROKEN TREE LIMBS.
&&
CJRSpecial weather statement, Mar 26, 11:27 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
1227 PM EDT Fri Mar 26 2021
SCZ016-022-029-261700-
Chesterfield SC-Kershaw SC-Lee SC-
1227 PM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield...east central Kershaw and northwestern Lee Counties
Until 100 PM EDT....
At 1226 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Cassatt, or 12 miles north of Bishopville,
moving east at 60 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail,
excessive cloud to ground lightning and localized minor
flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Mcbee, Society Hill, Bethune, Lucknow and Ashland.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3453 7983 3453 7984 3449 7988 3449 7997
3450 7999 3449 8003 3449 8005 3436 8029
3432 8024 3437 8018 3431 8016 3430 8017
3428 8040 3446 8043 3459 7981
TIME...MOT...LOC 1626Z 259DEG 53KT 3439 8033Local storm report, Mar 26, 11:48 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1248 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 6 SW BETHUNE 34.36N 80.44W
03/26/2021 E0.25 INCH KERSHAW SC PUBLIC
PEA SIZED HAIL OBSERVED IN CASSATT. TIME
ESTIMATED.
&&
DCMLocal storm report, Mar 26, 12:32 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
132 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL 1 SSW MOUNT CARMEL 34.00N 82.51W
03/26/2021 E1.00 INCH MCCORMICK SC PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZED HAIL
ON FORT CHARLOTTE RD JUST SW OF MT. CARMEL.
TIME ESTIMATED.
&&
DCMSpecial weather statement, Mar 26, 1:09 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Fri Mar 26 2021
SCZ016-261900-
Chesterfield SC-
209 PM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of central Chesterfield
County Until 300 PM EDT....
At 208 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Carolina Sandhills Wildlife Refuge, or 18
miles northwest of Hartsville, moving east at 60 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cheraw, Chesterfield, Carolina Sandhills Wildlife Refuge, Cheraw
State Park, Cheraw Municipal Airport, Northeastern Technical College,
Patrick, Cheraw Fish Hatchery, Alligator Fire Station, Middendorf,
Bay Springs Fire Station and Chesterfield Detention Center.
LAT...LON 3460 7981 3458 7981 3454 7983 3450 8031
3467 8035 3476 7992 3474 7989 3468 7986
3466 7983 3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 1808Z 259DEG 52KT 3460 8024